Hair Loss/hair loss


QUESTION: hello sir.i'm 19 years old male.i'm lossing hair since i was 16.during the early period there was dandruff and hair fall.the dandruff gone 2 years ago but the hair fall is still ongoing.i think i have lost 60% of my hair.9 months ago i consulted a dermatologist and he prescribed me-
1.Finasteride 1mg
2.Minoxidil 5% lotion
3.Nizoral shampoo
i have been taking these medicines for 8 months but they didn't benefited me at all.what they have done is increasing the shedding.i am taking finasteride for 8 months and it has increased the shedding from whole head.the back and the side of the head is also shedding after starting finasteride,i don't know why.
my hair and scalp is so so oily and everyday puss filled itchy bumps form on my scalp.i am so depressed about my hair.i am going to be bald.i feel cry when i see me in the mirror.please help me doctor.please help me.

ANSWER: If a dermatologist examined your hair then the diagnosis of Seborrheic Dermatitis an Male Pattern Baldness were what was found. These are diagnoses which a dermatologist can make simply by examining you. The Seborrheic Dermatitis is caused by a yeast growing in the oil glands and it causes a yellowish scale as well as redness, itchiness and pimples. If the Nizoral Shampoo used daily was not adequate in controlling the dermatitis you may need to apply a Ketoconizole foam to the scalp or take Ketoconizole (Nizoral) 200 mg pills daily for a few weeks or more to bring it under control. Daily shampoo with Nizoral Shampoo may be enough to keep this under control once you clear the condition with Nizoral pill. It is possible that you may have a fungus infection of your scalp and hairs-- Tinea Capitis.  this can cause scaling and thinning. Look at the photos on this website and see if you look something like one of these patients. If so, go back to your dermatologist and ask for treatment for this condition.

 The shedding is not likely due to the Seborrheic Dermatitis but rather to some other factors affecting your general health and stressing your body enough to stop the actively growing hairs which then forces them into a Telogen Effluvium. Repeated Telogen Effluviums frequently.
 I doubt the finasteride increased your shed. You may have shed more without it. The important reason for taking Finasteride is that it will help prevent male pattern baldness.  I suggest you do not stop Finasteride because each episode of a Telogen Effluvium will cause your hairs to get 5 years older. In Chapter 4 of my book "Hair Loss Answers" which you can read for free online- I discuss a patient who had chronic TEs.
and went completely bald at age 22 because of having fevers due to Malaria. So you need to make sure you do not have a fungus infection of your scalp and do not have some medical problem which is making you ill and causing the hairs to fall out because your body is stressed. A complete medical examination may be needed.
Each incidence of telogen effluvium uses up one “life” of the affected hair follicles. So instead of having a receding hairline or bald spot at age fifty, the hair loss may occur a few years earlier. This is not a significant issue if telogen effluvium occurs once or twice in a lifetime; however, accelerated hair loss can result from repeated severe stressful events, if each instance triggers a new round of telogen effluvium.

I had a patient who was totally bald when I met him at age seventy, and he had lost all his hair by age twenty-two. He had worked on the Panama Canal fifty years earlier, and for two straight years starting when he was twenty he suffered repeated bouts of severe fever from episodes of malaria. Each time he suffered from malaria induced fever he experienced telogen effluvium, lost what hair he had, and his hair follicles lost another “life.” After ten or fifteen malaria stress cycles, at the age of twenty-two, he had the hair he would have had at age seventy. Which unfortunately for him was no hair at all.

---------- FOLLOW-UP ----------

QUESTION: dear sir.
thank you so much.i will ask my dermatologist for ketoconazole pill.but sir i don't think that i have TE or any other condition.because physically and mentally i am quite healthy.i asked my mom and she told me i got pneumonia when i was 6 months old then i got no major illness.what tests should be done on me.and i also think that the shed is for finasteride.should i go for dutasteride?

ANSWER: Rafsan,
 Did your father go bald at an early age or are your mother's brothers bald? It is possible you have male pattern baldness which has begun at an earlier age than most but some men do notice balding before age 20. Talk with your dermatologist about getting your Seborrheic Dermatitis under control and continue taking finasteride as it does stop balding in 85% of men.

---------- FOLLOW-UP ----------

QUESTION: no father is 45 and he has a full head of hair and my mother is 39 and she also has good volume.i took finasteride for 8 months but it din't help me rather increased the now i want to try dutasteride 2.5 mg.i came to know that it is a .5mg i should take 5 capsules per day.

If you start Dutasteride- Dutagen and Dutas are the most common brands in India-, the pills come as 0.5mg capsules and the dose is one a day to lower your DHT 90% .   Finasteride 1mg daily only lowered your DHT 66%.  There is no need to take more than one Dutasteride Capsule per day and if you forget to take it one or two days it doesn't make any difference since dutasteride has a 5 week half life it will be in your blood for a few months even after you stop.

Hair Loss

All Answers

Answers by Expert:

Ask Experts


Peter J. Panagotacos, <B>M.D.</B>


I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery.


I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery. More information can be found at my website

©2016 All rights reserved.